Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Pittsburgh, PA

May 13, 2014Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 13, 2014, 8:58 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2014, 8:58 PM EDT (00:58 UTC)
Expired
May 13, 2014, 9:45 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 77 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:01 PM EDTHAIL 14 Nw Donegal, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS51 KPBZ 140058
SVRPBZ
PAC051-129-140145-
/O.NEW.KPBZ.SV.W.0007.140514T0058Z-140514T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 PM EDT TUE MAY 13 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
  SOUTHEASTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 945 PM EDT

* AT 854 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR MOUNT
  PLEASANT...AND WAS MOVING NORTHEAST AT 20 MPH. THIS STORM IS
  CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...     DONEGAL...            LATROBE...
  LIGONIER...           DERRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM ALSO IS PRODUCING TORRENTIAL RAIN AND FREQUENT LIGHTNING.
POOR DRAINAGE AREAS MAY FLOOD QUICKLY. STAY INSIDE AND AVOID USE OF
ELECTRICAL APPLIANCES.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4039 7936 4022 7912 4005 7952 4013 7961
TIME...MOT...LOC 0059Z 224DEG 19KT 4013 7948

$$
2 follow-up statements
083 
WWUS51 KPBZ 140115
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT TUE MAY 13 2014

PAC051-140125-
/O.CAN.KPBZ.SV.W.0007.000000T0000Z-140514T0145Z/
FAYETTE PA-
915 PM EDT TUE MAY 13 2014

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR FAYETTE COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 4012 7942 4019 7953 4039 7936 4022 7912
TIME...MOT...LOC 0115Z 224DEG 19KT 4019 7940

$$

PAC129-140145-
/O.CON.KPBZ.SV.W.0007.000000T0000Z-140514T0145Z/
WESTMORELAND PA-
915 PM EDT TUE MAY 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR WESTMORELAND COUNTY...

AT 912 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED 5 MILES NORTH OF
DONEGAL...AND WAS MOVING NORTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LATROBE...            LIGONIER...           DERRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE INTO A STURDY BUILDING AND AVOID
WINDOWS.

THIS STORM ALSO IS PRODUCING TORRENTIAL RAIN AND FREQUENT LIGHTNING.
POOR DRAINAGE AREAS MAY FLOOD QUICKLY. STAY INSIDE AND AVOID USE OF
ELECTRICAL APPLIANCES.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 4012 7942 4019 7953 4039 7936 4022 7912
TIME...MOT...LOC 0115Z 224DEG 19KT 4019 7940

$$
044 
WWUS51 KPBZ 140141
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 PM EDT TUE MAY 13 2014

PAC129-140150-
/O.EXP.KPBZ.SV.W.0007.000000T0000Z-140514T0145Z/
WESTMORELAND PA-
941 PM EDT TUE MAY 13 2014

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 945 PM EDT FOR
WESTMORELAND COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 4012 7942 4019 7953 4039 7936 4022 7912
TIME...MOT...LOC 0140Z 224DEG 19KT 4028 7928

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:12 PM EDT, 46 minutes earlier.

Area forecast discussion, May 13, 8:12 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EDT TUE MAY 13 2014

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL THE PASSAGE OF A COLD FRONT
LATE THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
DESPITE ABUNDANT AFTERNOON SUNSHINE AND DEWPOINT TEMPERATURES
LINGERING IN THE LOW TO MID 60S...CONVECTIVE DEVELOPMENT HAS BEEN
MINIMAL AT BEST. IN TERMS OF REGIONAL ACTIVITY...OUR AREA SO FAR
TODAY HAS BEEN THE RELATIVE LULL. THIS CAN PRIMARILY BE ATTRIBUTED
TO THE DRY AIR IN THE LOW AND MID-LEVELS INHIBITING INITIATION.
NEAR TERM MODELS HAVE THIS DRY AIR ERODING THROUGH 06Z AS
THUNDERSTORMS FROM THE WEST AND SOUTH APPROACH THE AREA.

CONTINUING TO CARRY CHC POPS THROUGH THE OVERNIGHT HOURS...FOCUSED
FIRST ALONG BOUNDARIES VISIBLE ON THE 0.5 DEGREE TILT FROM THE
WSR-88D. WITH WEAK SHEAR AND MARGINAL INSTABILITY...ANY
THUNDERSTORM ACTIVITY OVERNIGHT SHOULD LARGELY REMAIN BELOW SEVERE
CRITERIA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
A SHORTWAVE WILL KEEP CHANCES FOR SCATTERED SHOWERS/STORMS
GOING TONIGHT AS IT TRANSITIONS ACROSS THE FORECAST AREA LATE THIS
EVENING AND OVERNIGHT. MORE WIDESPREAD COVERAGE CAN BE EXPECTED ON
WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST STARTS TO COME INTO
PLAY...INTRODUCING MORE SHEAR AND INCREASING MID LEVEL LAPSE
RATES.

MODEL DIFFERENCES PROVIDING SOME HEARTACHE FOR THURSDAY FORECAST.
FRONT FINALLY REACHES THE AREA WED NIGHT...BUT STALLS AS SURFACE
WAVE TAKES SHAPE OVER THE TN VALLEY. LOCATION OF FRONT WILL BE
IMPORTANT AS TO WHERE THE SURFACE LOW WILL TRAVEL ON THURSDAY. IF
FRONT STALLS OVER THE UPPER OHIO VALLEY...LOOKS LIKE A WET DAY. IF
FRONT STALLS FURTHER WEST...PLUME OF HEAVIER RAIN MAY MISS MUCH OF
THE AREA. THURSDAYS FORECAST WILL NEED MUCH EXAMINATION OVER THE
NEXT COUPLE OF DAYS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
COLD FRONT AND EASTERN LOW PRESSURE WILL MAKE SLOW PROGRESS TOWARD
THE COAST THURSDAY NIGHT AND FRIDAY.

NOTICEABLY COOLER AIR WILL MOVE IN BEHIND THE FRONT OVER THE
WEEKEND.

SHORTWAVE TROUGH WILL CROSS THE AREA SATURDAY AFTERNOON WHICH WILL
NECESSITATE THE INCLUSION OF CHC POPS.

SURFACE HIGH WILL BRING A DRY AND COOL END TO THE WEEKEND AND
BEGINNING OF NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS ARE HAVING A TOUGH TIME GETTING GOING THIS
EVENING.  WITH THE LOSS OF HEATING...COVERAGE WILL DIMINISH
FURTHER.  AREAS OF STORMS OVER CENTRAL WV WILL MOVE N AND COULD
AFFECT MGW BEFORE 3Z...OTHERWISE ELECTED NOT TO CARRY ANY VCTS/VCSH
FOR THE NIGHT TIME HOURS.  THERE ARE HINTS AT STRATUS DEVELOPMENT
OVERNIGHT BY STATISTICAL GUIDANCE...HOWEVER WITH WINDS STAYING UP
/ALBEIT LIGHT/ AND ALL DAY FOR THE GROUND TO DRY OUT...ELECTED TO
KEEP IFR CIGS OUT OF THE FORECAST.

SHOWERS WILL BE AROUND MOST OF WEDNESDAY AS AN UPPER LEVEL
DISTURBANCE CROSSES.  CONTINUED WITH VFR VIS AND CIGS TMRW GIVEN
RAIN INTENSITY WILL BE LIGHT.  A BREAK IN THE ACTION OCCURS WED AFTN
BEFORE MORE SHOWERS ARRIVE AFTER 0Z WITH THE NEXT UPPER LEVEL
FEATURE.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
MVFR RESTRICTIONS IN SHOWERS ARE LIKELY WEDNESDAY INTO THURSDAY
AHEAD OF A COLD FRONT.  BRIEF IFR WX /MAINLY VIS/ IS POSSIBLE WITH
THE COLD FRONT THUR NGT.  MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 13, 4:09 AM EDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 AM EDT TUE MAY 13 2014

MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-140815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY-
BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
409 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR EXCESSIVE RAINFALL THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ048-057-140815-
COSHOCTON-MUSKINGUM-
409 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR SEVERE STORMS WEDNESDAY

SLIGHT RISK FOR EXCESSIVE RAINFALL THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 13, 8:41 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT TUE MAY 13 2014

WVZ021>023-140145-
MARION WV-MONONGALIA WV-PRESTON WV-
841 PM EDT TUE MAY 13 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...EASTERN
MONONGALIA AND EXTREME WEST CENTRAL PRESTON COUNTIES...

AT 835 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF CLARKSBURG...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.  INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  WORTHINGTON...        FESTUS...             VALLEY FALLS...
  MONONGAH...           BENTONS FERRY...      COLFAX...
  FARMINGTON...         FAIRMONT...           BARRACKVILLE...
  WINFIELD...           GRANT TOWN...         RIVESVILLE...

STORM INTENSITY IS FLUCTUATING...AND SEVERE WEATHER MAY DEVELOP.
REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3940 8010 3939 8020 3943 8027 3944 8032
      3969 8014 3963 7980 3952 7986 3950 7988
      3944 7991 3944 7995 3940 8002 3938 8007

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:32 PM EDTSpecial Weather StatementPBZFayette43 min
May 14, 4:45 AM EDTAreal Flood AdvisoryPBZMercer4 hr
May 14, 1:33 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland27 min
May 14, 3:16 PM EDTSpecial Weather StatementPBZArmstrong59 min
May 14, 6:54 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Washington66 min
May 14, 7:08 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer52 min
May 14, 7:40 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more30 hr
May 14, 7:57 PM EDTSevere Thunderstorm WarningPBZClarion, Mercer, Venango48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.